Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 47, NWS Las Vegas, NV

July 28, 2022Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2022, 9:49 PM PDT for Clark County, Nevada. It was in force for 116 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2022, 9:49 PM PDT (04:49 UTC)
Expired
Jul 28, 2022, 11:45 PM PDT
In force
116 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 46 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 10:35 PM PDTHEAVY RAIN 1The Strip, NVRAINWATER FALLING INTO THE PLANET HOLLYWOOD CASINO FROM THE CEILING.
Jul 28, 11:07 PM PDTFLASH FLOOD1 Nne Henderson, NVFLOOD WATER AND DEBRIS FLOWING ACROSS WATER ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2621 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WGUS55 KVEF 290449
FFWVEF
NVC003-290645-
/O.NEW.KVEF.FF.W.0047.220729T0449Z-220729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
949 PM PDT Thu Jul 28 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Clark County in southern Nevada...

* Until 1145 PM PDT.

* At 949 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Henderson, Boulder City, Sam Boyd Stadium, Lake Las Vegas, Green 
  Valley, East Las Vegas, Las Vegas Bay, Anthem, Paradise, The 
  Strip, Southern Highlands, Enterprise, Spring Valley, Mountains 
  Edge, Summerlin, Blue Diamond, Railroad Pass, Las Vegas Bay 
  Campground, Silverado Ranch and Seven Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3612 11520 3612 11510 3611 11506 3614 11502
      3618 11503 3619 11494 3628 11471 3625 11453
      3616 11452 3615 11457 3613 11462 3614 11463
      3612 11468 3612 11481 3606 11476 3586 11512
      3591 11538 3600 11538 3609 11536

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
3 follow-up statements
356 
WGUS75 KVEF 290516
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1016 PM PDT Thu Jul 28 2022

NVC003-290645-
/O.CON.KVEF.FF.W.0047.000000T0000Z-220729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1016 PM PDT Thu Jul 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM PDT THIS 
EVENING FOR CENTRAL CLARK COUNTY...

At 1016 PM PDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Henderson, Boulder City, Sam Boyd Stadium, Lake Las Vegas, Green 
  Valley, East Las Vegas, Las Vegas Bay, Anthem, Paradise, The 
  Strip, Southern Highlands, Enterprise, Spring Valley, Mountains 
  Edge, Summerlin, Blue Diamond, Railroad Pass, Las Vegas Bay 
  Campground, Silverado Ranch and Seven Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3612 11520 3612 11510 3611 11506 3614 11502
      3618 11503 3619 11494 3628 11471 3625 11453
      3616 11452 3615 11457 3613 11462 3614 11463
      3612 11468 3612 11481 3606 11476 3586 11512
      3591 11538 3600 11538 3609 11536

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
675 
WGUS75 KVEF 290545
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1045 PM PDT Thu Jul 28 2022

NVC003-290645-
/O.CON.KVEF.FF.W.0047.000000T0000Z-220729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1045 PM PDT Thu Jul 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM PDT THIS 
EVENING FOR CENTRAL CLARK COUNTY...

At 1045 PM PDT, The public and local law enforcement reported 
thunderstorms producing heavy rain across the warned area. Flash 
flooding is ongoing across the Las Vegas Valley.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Henderson, Boulder City, Sam Boyd Stadium, Lake Las Vegas, Green 
  Valley, East Las Vegas, Las Vegas Bay, Anthem, Paradise, The 
  Strip, Southern Highlands, Enterprise, Spring Valley, Mountains 
  Edge, Summerlin, Blue Diamond, Railroad Pass, Las Vegas Bay 
  Campground, Silverado Ranch and Seven Hills.

Flooding has been reported across the Las Vegas Valley, most notably 
in Downtown Las Vegas and on the Strip. Do not drive through flooded 
roadways, especially if you cannot see the road below. Flooding is 
hard to see at night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3612 11520 3612 11510 3611 11506 3614 11502
      3618 11503 3619 11494 3628 11471 3625 11453
      3616 11452 3615 11457 3613 11462 3614 11463
      3612 11468 3612 11481 3606 11476 3586 11512
      3591 11538 3600 11538 3609 11536

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
628 
WGUS75 KVEF 290642
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1142 PM PDT Thu Jul 28 2022

NVC003-290652-
/O.EXP.KVEF.FF.W.0047.000000T0000Z-220729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1142 PM PDT Thu Jul 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM PDT THIS EVENING FOR 
CENTRAL CLARK COUNTY...

The heavy rain has ended. Ongoing flooding continues across the Las 
Vegas Valley. This Flash Flood Warning will be replaced by a Flood 
Advisory due to continued flooding along area roadways, most notably 
around Downtown Las Vegas.

LAT...LON 3612 11520 3612 11510 3611 11506 3614 11502
      3618 11503 3619 11494 3628 11471 3625 11453
      3616 11452 3615 11457 3613 11462 3614 11463
      3612 11468 3612 11481 3606 11476 3586 11512
      3591 11538 3600 11538 3609 11536

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:59 PM PDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 28, 1:59 PM PDT, 7 hours 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
159 PM PDT Thu Jul 28 2022

.SYNOPSIS...Moist and unstable air will remain over much of the
region through the weekend and into next week. Heavy rain and flash
flooding are the primary concerns, but the potential of stronger
winds exists as well. The high humidity will help hold temperatures
down, especially in areas where rain occurs.
&&

.SHORT TERM...Through Friday night.

The overall pattern will remain similar through Friday night which
will favor a flash flood threat over northwest Arizona and more of a
hybrid heavy rain/strong thunderstorm wind threat over southern
Nevada and eastern San Bernardino County. Our forecast area will
remain between an inverted trough over Arizona and a closed high
centered over northern California and northern Nevada. Clockwise
rotation around the high will converge with the leading edge of the
inverted trough resulting in a persistent steering flow from
northeast to southwest. In addition,  Any thunderstorms which
develop will propagate toward the southwest. Mostly clear skies have
allowed surface heating to get underway across south central Nye and
part of northwest Arizona. Precipitable water values over 1.5 inches
and surface dewpoints in the lower to mid 60s remain in place over
most of Clark, eastern San Bernardino and Mohave counties which
corresponds to the areas with highest instability indicated by
surface based CAPE values of 1000-2000 J/kg. As thunderstorms and
associated outflow move into this environment later this afternoon
and evening, they will have plenty of moisture and instability to
fuel additional thunderstorms as outflow boundaries provide the main
source of lift. Convection will gradually dissipate later this
evening and overnight. Given that the setup will be similar Friday,
we should see a repeat of general trends observed this afternoon and
evening. However, at least a few high models res indicate more
extensive thunderstorm development across south central Nevada and
southwest Utah Friday afternoon then pushing into southern Nevada
late Friday afternoon and evening.

.LONG TERM...Saturday through Thursday.

A gradual change in the upper level features will lead to an
expansion of thunderstorm chances across Inyo and and western San
Bernardino counties Saturday then especially Sunday and Monday. This
is due to the high over northern Nevada migrating over Utah and
opening the door for broad southeast flow to bring moisture over the
aforementioned area A general expectation of isolated to scattered
afternoon thunderstorms is a decent bet with s. This moist southeast
flow then should stay in place through Tuesday and possibly through
Thursday, though the NBM indicates a general decrease in PoPs from
west to east Wednesday and Thursday. There does not appear to be any
main moisture scouring feature at play, so that could change
somewhat over the next few days. Temperatures will continue to run a
little below normal for most of the region with the considerable
moisture remaining in place.
&&

.AVIATION...For Harry Reid...East to southeast winds through the
afternoon with speeds generally below 10kts, but isolated
thunderstorms over the higher terrain south and west of the field
could briefly cause a few higher erratic gusts this afternoon.  The
latest model guidance continues to indicate that another round of
storms could affect the terminal this evening. Confidence of this
event is a bit lower than yesterday and it's possible that the main
area of convection could pass farther east over eastern Clark
County. However, even if the storms do stay farther to the east,
gusty outflow winds are still a possibility. Light and variable
winds are expected to develop once again overnight into Friday
morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds are forecast at most regional TAF sites
once again today.  Scattered convection is once again likely over
the eastern half of the region through this afternoon, but most
concentrated across Mohave County this afternoon and evening, and
this activity can cause gusty and erratic outflows. There are also
indications that a more organized area of convection may move across
southern Nevada and northern Arizona this evening. Light and
variable winds are expected to develop at all area terminals
overnight into Friday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Adair
LONG TERM...Adair
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 28, 4:25 PM PDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 PM PDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     32 N MERCURY            37.13N 116.05W
07/28/2022  E62 MPH          NYE                NV   MESONET

            AREA 9 A09AB REPORTS THUNDERSTORM WIND GUST
            TO 62 MPH.

0345 PM     TSTM WND GST     26 NE BEATTY            37.15N 116.40W
07/28/2022  M59 MPH          NYE                NV   MESONET

            STATION 7 A18AA REPORTS GUST TO 59 MPH IN
            THUNDERSTORM.

&&
Local storm report, Jul 28, 5:50 PM PDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 PM PDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     12 NNE AMARGOSA VALLEY  36.79N 116.29W
07/28/2022  M59 MPH          NYE                NV   MESONET

            AREA 25 EAST REPORTS 59 MPH WIND GUST FROM
            THUNDERSTORMS.

0526 PM     TSTM WND GST     6 S NEEDLES             34.77N 114.62W
07/28/2022  M59 MPH          SAN BERNARDINO     CA   PUBLIC

            59 MPH THUNDERSTORM WIND GUST RECORDED AT
            NEEDLES ASOS.

0535 PM     TSTM WND GST     1 NE DESERT HILLS       34.57N 114.35W
07/28/2022  M58 MPH          MOHAVE             AZ   PUBLIC

            58 MPH THUNDERSTORM WIND GUST RECORDED AT
            LAKE HAVASU AIRPORT.

&&
Local storm report, Jul 28, 6:39 PM PDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
639 PM PDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     1 SSW LAKE HAVASU CITY  34.48N 114.33W
07/28/2022                   MOHAVE             AZ   PUBLIC

            PHOTOGRAPHS OF TREES DOWN IN DOWNTOWN LAKE
            HAVASU CITY BY THE BOWLING ALLEY.

&&

CO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:28 PM PDTSevere Thunderstorm WarningVEFLincoln62 min
Jul 28, 6:51 PM PDTSevere Thunderstorm WarningVEFClark54 min
Jul 28, 7:47 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 28, 8:10 PM PDTSevere Thunderstorm WarningVEFClark80 min
Jul 28, 9:12 PM PDTFlash Flood Warning Considerable damage threatVEFClark93 min
Jul 28, 9:22 PM PDTSevere Thunderstorm WarningVEFClark53 min
Jul 28, 9:41 PM PDTSevere Thunderstorm WarningVEFClark79 min
Jul 28, 10:18 PM PDTSevere Thunderstorm WarningVEFClark57 min
Jul 28, 11:29 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Jul 28, 11:48 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.